Arizona, 2024

Strong Wind in Arizona, February 6, 2024

February 6, 2024 · NWS PSR · 1 event in 1 county or zone

A large upper level low brought rain and strong winds to the region on the 6th. Strong gusts in excess of 40 mph were observed across parts of the Phoenix metro with Phoenix Sky Harbor recording a peak gust of 46 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A large upper level low brought rain and strong winds to the region on the 6th. Strong gusts in excess of 40 mph were observed across parts of the Phoenix metro with Phoenix Sky Harbor recording a peak gust of 46 mph. These strong winds led to a large Palo Verde tree toppling over onto a parked vehicle, resulting in minor damage. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 6, 4:55 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 6, 4:55 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 PM MST Tue Feb 6 2024

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Showers and isolated thunderstorms are expected today and Wednesday
as abundant moisture moves into the Desert Southwest ahead of a
strong Pacific low pressure system. Some areas may see over an inch
of rain through midweek, particularly north and east of Phoenix.
Conditions will remain relatively moist through the end of the week
and into the first half of this weekend, with additional chances for
occasional showers each day. A warming trend is anticipated by the
end of the weekend, with above normal temperatures returning early
next week.

&&

.DISCUSSION...
Composite radar through this morning and early this afternoon has
shown a consistent push of light echoes through Arizona, yet there
has been little to no rain reaching the ground in South-Central AZ
and very light amounts in Southwest. Aircraft soundings out of
Phoenix still show a very dry layer below 700mb, whereas a sounding
launched in Yuma at 18Z showed much of the troposphere was
saturated. Better wetting rains are still expected later this
afternoon through tonight. The main atmospheric river, which led to
all the rain in SoCal is actually already shifting into eastern AZ.
The best moisture with it has been aloft over the interior deserts
and has not amounted to much in the way of precipitation. This does
not mean that there is now no longer any rain expected for the
deserts. The large upper low helping guide elevated moisture into
the deserts is beginning to move inland this afternoon. Cooling
aloft and drier midlevel air leading to some clearing in Southeast
CA and Southwest will help destabilize the environment through the
rest of the afternoon and eventually lead to convective shower and
thunderstorm development. The dynamics with this low leading to the
convection will be the key driver of precipitation to come and the
rainfall forecasts that have been advertised. Orographic forcing
will also play a key role in precipitation, especially in South-
Central AZ.

The first area of concern this afternoon will be parts of Southeast
CA and Southwest, where destabilization over the next few hours
should lead to the development of heavier convective showers and
thunderstorms. Strong wind profiles and linear hodographs will favor
some linear segments of showers and storms that could lead to
training of convective cells. Latest HREF supports upwards of a few
hundred J/kg of SBCAPE this afternoon by 1500-1600MST near the lower
Colorado River and in Southwest AZ. The combination of some stronger
updrafts and linear segments may present the best chances for flash
flooding with this event. Hi-res models continue to support streaks
of higher rainfall totals in Southwest AZ this afternoon. While,
0.25-0.75"/hour rain rates look to be common through this afternoon,
some of the stronger storms could push rates up to 1+ "/hour.
Training of stronger cells could then lead to localized rainfall
totals of 1.5-2.0+" in a relatively short time period. The few
hundred J/kg of CAPE and 35-45 kt EBWD will also support a low-end
potential for some discrete low-topped/mini supercells with rotating
updrafts. Earlier this afternoon a tornado warning was issued near
San Diego, as evidence of the added spin in the atmosphere. HREF
does support sfc-1km SRH values up to 100-150 m2/s2. Any deviant
motion more ENE with any cells could lead to some low-level
mesocyclones, primarily in Yuma County this afternoon and evening.
Localized strong thunderstorm winds and some small hail also be
possible through this evening.

The banding of showers and storms are then expected to gradually
break down, becoming more scattered, and spreading into South-
Central AZ later this evening. Best shower and thunderstorm chances
in Phoenix looks to be primarily tonight through early tomorrow
morning. Overall, with some of the scattered nature to the showers
and storms in South-Central AZ, rainfall amounts are not expected to
homogeneous across the area. HREF probabilities in Phoenix for >0.5"
is only around 20-50% through Wednesday morning. Greatest rainfall
will be in the higher terrain north and east of Phoenix with >50%
probabilities for >1.0" of rain through Wednesday. Wednesday
afternoon it looks like there will be a break in activity across the
lower deserts, as greatest vorticity shifts off to the east.
Lingering instability should still support isolated convection in
the afternoon, mainly favoring the higher terrain of AZ.

Through the remainder of the week there will be continued chances
for rain and high elevation (above 5500-6000ft) snow with lingering
boundary layer moisture, but there are a couple notable periods when
chances will be higher. On, Thursday, models show a shortwave trough
digging along the west coast and swinging through the Desert
Southwest, that should bring some frontogenetical forcing to the
region. Another couple of shortwaves, with a little more of a
continental track, from the northwest, and colder cores are expected
to swing through the region. There is still some uncertainty with
the trajectory of the Friday shortwave and whether or not it will
provide sufficient forcing for scattered convection. The last wave
on Saturday looks to be the coldest and should squeeze out the last
of the moisture before drier air moves in in its wake. In all,
rainfall totals up to 1-3" in the higher terrain north and east of
Phoenix should yield at least a gradual runoff response in the many
creeks, streams, and washes in South- Central AZ. There are several
main water ways forecast to see a few feet of flow, and a few
projected to near or eclipse action stage, like Tonto Creek. These
elevated flows may last for several days and could move downstream
into areas that do not see as much total rainfall. A Flood Watch
remains in effect for much of the area through early Wednesday,
though the highest rain totals and consequently the highest
probability of flooding is expected north and east of Phoenix. These
waves through the rest of the week will keep temperatures well below
normal, with the coldest shot following the Saturday wave. Lower
desert lows this weekend are forecast to dip below 40F in many of
the outlying urban and open desert locations. Some higher desert
communities, like Globe, are forecast to dip to or below freezing
this weekend. A warming and drying trend is likely early next week
as the weekend longwave trough weakens and ejects eastward, with
temperatures finally warming back above normal early next week.

&&

.AVIATION...Updated at 2355Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
As the initial band of rain exits the PHX area early this evening,
sfc winds will be highly variable with very low confidence in any
single direction holding. As the rain exits, confidence become
slightly better that an E/SE component will become predominant ahead
of the next wave of activity. Cigs around a 060 AGL may actually
lift for a period through the evening in between waves of rain.

Showers with embedded TS over SW Arizona will steadily move into the
Phoenix area tonight and could arrive as early as 05Z with most
likely timing 06-07Z. Another wind shift is likely with this line of
SHRA/TS, however highly erratic directions will also be possible.
Though confidence is low, cigs with any TSRA may briefly touch into
MVFR category though should quickly improve as the SHRA pass.
Confidence is moderate that activity will clear near or shortly
after 12Z with improving cigs, although another wind shift to an
E/SE direction is likely during the early morning. Concerns
Wednesday afternoon include a period of gusty SW winds and the
potential for cigs to redevelop around the 060 AGL, though any
additional SHRA and/or lower flight categories should be restricted
to higher terrain outside the PHX metro.

Southeast California/Southwest Arizona including KIPL and KBLH:
Showers with a few embedded storms will exit SE California early
this evening with clouds slowly scattering. The greatest weather
issue Wednesday should be a period of afternoon SW wind gusts over
20kt along with some areas of cigs near 6K ft.

&&

.FIRE WEATHER...
Conditions will be considerably cooler and more moist than yesterday
as a low pressure system moves through the Desert Southwest today
and Wednesday. Wetting rains are expected across a large portion of
the lower deserts. Across the higher terrain, rain totals as high as
two inches are possible, which may result in runoff and areas of
flooding. Otherwise, widespread breeziness is anticipated today with
gusts reaching 30 mph. Stronger winds are also possible in embedded
thunderstorms, particularly across La Paz and Maricopa Counties this
afternoon and evening.

Conditions will remain relatively cool and moist into the weekend.
The threat of occasional showers will persist each day through
Saturday, mainly across the higher terrain north and east of
Phoenix. Thereafter, high pressure will build across the
intermountain West, resulting in a warming and drying trend, though
temperatures will likely remain below normal into early next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late tonight for AZZ530>533-535-536.

     Flood Watch from 5 PM MST this afternoon through Wednesday
     evening for AZZ541>552-555>558-560>563.

     Flood Watch through Wednesday morning for AZZ534-537>540-559.

CA...Flood Watch through late tonight for CAZ569.

&&

DISCUSSION...Benedict
AVIATION...18
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Feb 6, 3:17 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
317 PM MST Tue Feb 6 2024

AZZ532-CAZ565-062300-
Yuma AZ-Imperial County Southeast CA-
317 PM MST Tue Feb 6 2024

...A strong thunderstorm will impact portions of west central Yuma
and southeastern Imperial Counties through 400 PM MST/300 PM PST/...

At 317 PM MST/217 PM PST/, Doppler radar was tracking a strong
thunderstorm over Gadsden, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Blaisdell,
Andrade, Winterhaven, and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 14.
CA Interstate 8 between mile markers 90 and 96.
AZ Route 95 between mile markers 29 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 11482 3255 11479 3257 11479 3256 11481
      3262 11481 3263 11478 3272 11472 3272 11477
      3286 11461 3270 11437 3246 11471
TIME...MOT...LOC 2217Z 226DEG 28KT 3255 11479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RW
Special weather statement, Feb 6, 3:48 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
348 PM MST Tue Feb 6 2024

AZZ531-532-535-536-CAZ565-569-062330-
Gila River Valley AZ-Kofa AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-Palo Verde Valley CA-
348 PM MST Tue Feb 6 2024

...Strong thunderstorms will impact portions of west central Yuma and
southeastern Imperial Counties through 430 PM MST/330 PM PST/...

At 347 PM MST/247 PM PST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Araby to near Yuma to
14 miles southeast of Somerton. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yuma, Fortuna Foothills, Wellton, Blaisdell, Kinter, Ligurta,
Winterhaven, and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 39.
CA Interstate 8 between mile markers 93 and 96.
AZ Route 95 between mile markers 29 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3239 11445 3244 11463 3256 11457 3275 11469
      3301 11419 3253 11389 3238 11444
TIME...MOT...LOC 2247Z 247DEG 31KT 3270 11455 3260 11448 3246 11453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RW
Special weather statement, Feb 6, 4:27 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST Tue Feb 6 2024

AZZ531-532-535-536-070015-
Gila River Valley AZ-Kofa AZ-Southeast Yuma County AZ-Yuma AZ-
427 PM MST Tue Feb 6 2024

...Strong thunderstorms will impact portions of central Yuma County
through 515 PM MST...

At 427 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Yuma Proving Ground to 8
miles north of Wellton to 17 miles south of Ligurta. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellton, Tacna, Tyson, Ligurta, and Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 22 and 48.
AZ Route 95 between mile markers 49 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 11416 3236 11436 3272 11429 3295 11438
      3327 11391 3306 11381 3268 11384 3227 11407
TIME...MOT...LOC 2327Z 230DEG 29KT 3314 11431 3279 11421 3241 11429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RW
Local storm report, Feb 6, 5:00 PM MST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
500 PM MST Tue Feb 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Tstm Wnd Gst     4 SSE Yuma              32.65N 114.60W
02/06/2024  M55 MPH          Yuma               AZ   ASOS

&&
Local storm report, Feb 6, 5:01 PM MST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
501 PM MST Tue Feb 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Gst     4 SSW Yuma              32.65N 114.64W
02/06/2024  M51 MPH          Yuma               AZ   Official NWS Obs

            Fort Yuma RAWS. Time estimated.

&&
Special weather statement, Feb 6, 5:04 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
504 PM MST Tue Feb 6 2024

AZZ531-533-536-538-539-070045-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
504 PM MST Tue Feb 6 2024

...Strong thunderstorms will impact portions of southeastern La Paz,
northeastern Yuma and Maricopa Counties through 545 PM MST...

At 502 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles north of Tacna to 12 miles northwest
of Mohawk to near Tyson. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paloma and Hyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3346 11355 3319 11330 3292 11319 3273 11387
      3286 11388 3308 11403
TIME...MOT...LOC 0002Z 236DEG 37KT 3305 11393 3289 11382 3273 11383

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, East Valley

When
February 6, 6:45 PM MST to 6:55 PM MST
Where
East Valley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Strong winds resulted in a large Palo Verde tree toppling over onto a parked car sitting in a parking lot near Frye Road and Chandler Village Drive. No injuries were reported.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162754.